Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 240, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 12, 2011, 4:56 PM EDT for Aiken County, South Carolina. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2011, 4:56 PM EDT (20:56 UTC)
- Expired
- Aug 12, 2011, 5:45 PM EDT
- In force
- 49 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
County Aiken County, SC
The radar
The Columbia radar (KCAE), 67 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 5:15 PM EDT | TSTM WND DMG | Windsor, SC | TREES DOWN AT THE INTERSECTION OF HIGHWAY 78 AND CEDAR RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.9 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1747 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1082 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 6.6
The text
As transmitted, in the capitals the NWS used until 2016.
800
WUUS52 KCAE 122056
SVRCAE
SCC003-122145-
/O.NEW.KCAE.SV.W.0240.110812T2056Z-110812T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
456 PM EDT FRI AUG 12 2011
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
AIKEN COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 545 PM EDT
* AT 449 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTHEAST OF AIKEN...AND
MOVING SOUTHEAST AT 5 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE NEW ELLENTON AND AIKEN
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
LAT...LON 3362 8190 3380 8160 3355 8131 3334 8157
3332 8160
TIME...MOT...LOC 2056Z 326DEG 3KT 3360 8166
$$
MC1 follow-up statement
943
WWUS52 KCAE 122132
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
532 PM EDT FRI AUG 12 2011
SCC003-122145-
/O.CON.KCAE.SV.W.0240.000000T0000Z-110812T2145Z/
AIKEN SC-
532 PM EDT FRI AUG 12 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR AIKEN COUNTY...
AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WINDSOR...OR 12 MILES
EAST OF AIKEN...MOVING SOUTH AT 5 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEW
ELLENTON
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3332 8160 3362 8190 3378 8163 3380 8160
3355 8131
TIME...MOT...LOC 2132Z 344DEG 6KT 3350 8153
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 4:53 PM EDT, 3 minutes earlier.
Area forecast discussion, Aug 12, 4:53 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 453 PM EDT FRI AUG 12 2011 .SYNOPSIS... A WEAK NEARLY STATIONARY FRONT WILL REMAIN SOUTH OF THE AREA THROUGH SATURDAY. A STRONGER COLD FRONT WILL APPROACH THE REGION FROM THE NORTHWEST SUNDAY AND WILL MOVE THROUGH THE STATE BY MONDAY. && .NEAR TERM /TONIGHT/... ISOLATED TO SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE OVER THE NEXT SEVERAL HOURS. BRIEF STRONG GUSTY WINDS AND HEAVY RAINFALL MAY OCCUR IN THE STRONGER SLOW MOVING STORMS. TEMPS WILL REMAIN IN MID TO UPPER 80S IN AREAS WITH SUNSHINE. AREAS THAT HAVE RAINFALL...OR HAVE A STRONG GUST FRONT MOVE THROUGH COULD FALL INTO THE 70S FOR PERIODS. PRECIP SHOULD DIMINISH BY MIDNIGHT. CLOUDS WILL PERSIST THROUGH THE NIGHT WITH MIN TEMPS BETWEEN 70 AND 75 DEGREES. && .SHORT TERM /SATURDAY THROUGH SUNDAY/... EXPECT MUCH OF THE SAME SATURDAY AS THE WEAK FRONTAL BOUNDARY REMAINS TO THE SOUTH. WEAK IMPULSE MOVING THROUGH THE AFTERNOON WILL KEEP A CHANCE OF AFTERNOON/EVENING CONVECTION IN THE AREA. A COLD FRONT WILL APPROACH THE AREA SUNDAY ALONG WITH A NEGATIVELY TILTED UPPER-LEVEL TROUGH. MOISTURE WILL BE INCREASING AHEAD OF THE FRONT SO EXPECT A GREAT CHANCE OF WIDESPREAD PRECIP AND LOCALLY ISOLATED SEVERE STORMS. HIGHS SHOULD BE CLOSER TO NORMAL IN THE UPPER 80S TO LOWER 90S BECAUSE OF INCREASED SKY COVERAGE AND INCREASING POPS. LOWS FOR SATURDAY NIGHT ARE EXPECTED TO RANGE FROM 70 TO 75 DEGREES. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... GENERALLY DRIER AIR WILL MOVE IN ON MONDAY AS HIGH PRESSURE BUILDS IN FROM THE NORTH. THE FRONT APPEARS TO SHIFT EAST OF THE REGION MONDAY WITH DRY RIDGING DOMINATING TUESDAY AND WEDNESDAY. SOME MOISTURE RECOVERY WILL LIKELY OCCUR LATER IN THE WEEK AS AN UPPER TROUGH DEVELOPS OVER THE EASTERN SEABOARD. ISOLATED POPS THROUGH MID-WEEK AND MAINLY LOW CHANCE POPS THURSDAY INTO FRIDAY. HIGHS WILL BE MAINLY AROUND 90 TO THE LOWER 90S...WITH LOWS RANGING FROM THE MID 60S TO AROUND 70 DEGREES. && .AVIATION /21Z FRIDAY THROUGH WEDNESDAY/... MVFR CIGS TO PERSIST IN THE CENTRAL MIDLANDS THROUGH MID AFTERNOON THEN BECOMING VFR AFTER 22Z. MVFR CIGS AND VSBYS IN SHOWERS AND THUNDERSTORMS THROUGH THE EVENING. MVFR CIGS AND VSBYS BETWEEN 10Z AND 14Z OVER MUCH OF THE AREA LATE TONIGHT/EARLY TOMORROW MORNING THEN BECOMING VFR AFTER 15Z. GENERALLY VFR CONDITIONS REMAINDER OF THE PERIOD EXCEPT IN THUNDERSTORMS. EXTENDED AVIATION OUTLOOK...MVFR CONDITIONS POSSIBLE MAINLY IN PATCHY MORNING FOG AND AFTERNOON AND EVENING THUNDERSTORMS. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Aug 12, 4:48 PM EDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 448 PM EDT FRI AUG 12 2011 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-130900- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 448 PM EDT FRI AUG 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT. STRONG TO POSSIBLY SEVERE THUNDERSTORMS WITH GUSTY WINDS AND VERY HEAVY RAINFALL WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY AHEAD OF AN APPROACHING SYSTEM. AT THIS TIME THE MAIN THREAT APPEARS TO BE DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 12, 12:29 PM EDT, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1229 PM EDT FRI AUG 12 2011
SCZ016-022-029-031-038-121730-
CHESTERFIELD-CLARENDON-KERSHAW-LEE-SUMTER-
1229 PM EDT FRI AUG 12 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHESTERFIELD...
KERSHAW...LEE...SUMTER AND CLARENDON COUNTIES THROUGH 130 PM EDT...
AT 1225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS OVER KERSHAW... LEE... EAST SUMTER... AND
CLARENDON COUNTIES MOVING EAST AT 10 MPH. LOCALLY HEAVY RAINS WILL
ACCOMPANY THESE STORMS WITH PONDING OF WATER ON ROADS AND LOW LYING
AREAS. WIND GUSTS TO 50 MPH MAY ALSO OCCUR.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
OAKLAND...BISHOPVILLE...CAMDEN...CHERAW...CHESTERFIELD...MANNING...
MILLWOOD...MULBERRY...SOUTH SUMTER AND SUMTER...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...
PONDING OF WATER ON ROADS AND LOW LYING AREAS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3454 7983 3449 7989 3449 8005 3436 8028
3433 8023 3437 8017 3423 8011 3415 8015
3400 7990 3394 7997 3387 7988 3375 7999
3361 8031 3446 8082 3452 8069 3448 8066
3449 8055 3456 8055 3481 7994 3462 7978
TIME...MOT...LOC 1625Z 252DEG 7KT 3373 8021
SJNSpecial weather statement, Aug 12, 4:13 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 413 PM EDT FRI AUG 12 2011 SCZ030-035-122100- AIKEN-BARNWELL- 413 PM EDT FRI AUG 12 2011 ...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF AIKEN AND BARNWELL COUNTIES THROUGH 500 PM EDT... AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...NEAR SAVANNAH RIVER SITE...MOVING EAST AT 5 MPH. SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE... JACKSON...NEW ELLENTON AND SAVANNAH RIVER SITE... PREPARE NOW FOR THE FOLLOWING HAZARDS... GUSTY WINDS OF 30 TO 40 MPH... TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING... PRECAUTIONARY/PREPAREDNESS ACTIONS... REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7 7...6 3 3...6 7 7 2. && LAT...LON 3333 8138 3313 8164 3329 8184 3344 8167 TIME...MOT...LOC 2013Z 285DEG 5KT 3330 8167 MC
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 8:16 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Lexington, Richland | 44 min |
| Aug 11, 8:19 PM EDT | Flash Flood Warning | CAE | Richland | 105 min |
| Aug 11, 10:52 PM EDT | Flash Flood Warning | CAE | Richland | 83 min |
| Aug 12, 12:19 AM EDT | Flash Flood Warning | CAE | Richland | 97 min |
| Aug 12, 12:29 PM EDT | Special Weather Statement | CAE | Chesterfield, Clarendon, Kershaw, Lee, Sumter | 61 min |
| Aug 12, 12:48 PM EDT | Areal Flood Advisory | CAE | Clarendon, Lee, Sumter | 3 hr |
| Aug 12, 3:32 PM EDT | Areal Flood Advisory | CAE | Aiken | 58 min |
| Aug 12, 4:13 PM EDT | Special Weather Statement | CAE | Barnwell | 47 min |
| Aug 12, 5:37 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield | 38 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.